Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 4, NWS Blacksburg, VA

March 10, 2011Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 10, 2011, 3:38 PM EST for Charlotte County, Halifax County, Virginia. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 10, 2011, 3:38 PM EST (20:38 UTC)
Expired
Mar 10, 2011, 4:19 PM EST
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Charlotte County, VA, Halifax County, VA

The radar

The Norfolk radar (KAKQ), 139 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 3:55 PM ESTTSTM WND DMGDrakes Branch, VATWO TREES ARE REPORTED DOWN IN DRAKES BRANCH.
Mar 10, 3:55 PM ESTTSTM WND DMGWylliesburg, VAA TREE WAS BLOWN DOWN IN WYLLIESBURG.
Mar 10, 4:00 PM ESTTSTM WND DMG2 Wnw Saxe, VATREE DOWN ON SHUFFLETOWN ROAD NEAR SAXE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 10, 1:25 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WUUS51 KRNK 102038
SVRRNK
VAC037-083-102130-
/O.NEW.KRNK.SV.W.0004.110310T2038Z-110310T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EST THU MAR 10 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 430 PM EST.

* AT 335 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DRYBURG...OR NEAR CLOVER...
  AND MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLOVER...
  WYLLIESBURG...
  DRAKES BRANCH...
  KEYSVILLE...
  ABILENE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3689 7849 3669 7864 3677 7886 3720 7868
      3720 7864 3716 7861 3716 7855 3714 7852
      3713 7850 3711 7850 3707 7844
TIME...MOT...LOC 2039Z 207DEG 46KT 3682 7867

$$

JJ
3 follow-up statements
048 
WWUS51 KRNK 102054
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EST THU MAR 10 2011

VAC037-083-102130-
/O.CON.KRNK.SV.W.0004.000000T0000Z-110310T2130Z/
HALIFAX VA-CHARLOTTE VA-
354 PM EST THU MAR 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EST
FOR CHARLOTTE AND NORTHEASTERN HALIFAX COUNTIES...

AT 352 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM CHARLOTTE COURTHOUSE TO WYLLIESBURG...MOVING 
NORTHEAST AT 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3689 7849 3669 7864 3677 7886 3720 7868
      3720 7864 3716 7861 3716 7855 3714 7852
      3713 7850 3711 7850 3707 7844
TIME...MOT...LOC 2054Z 207DEG 46KT 3713 7865 3686 7856

$$

JJ
316 
WWUS51 KRNK 102101
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EST THU MAR 10 2011

VAC083-102111-
/O.CAN.KRNK.SV.W.0004.000000T0000Z-110310T2130Z/
HALIFAX VA-
401 PM EST THU MAR 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HALIFAX COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3689 7849 3680 7856 3714 7871 3720 7868
      3720 7864 3716 7861 3716 7855 3714 7852
      3713 7850 3711 7850 3707 7844
TIME...MOT...LOC 2101Z 207DEG 46KT 3719 7864 3694 7853

$$

VAC037-102130-
/O.CON.KRNK.SV.W.0004.000000T0000Z-110310T2130Z/
CHARLOTTE VA-
401 PM EST THU MAR 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EST
FOR EASTERN CHARLOTTE COUNTY...

AT 400 PM EST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MADISONVILLE TO 6 MILES NORTHEAST
OF WYLLIESBURG...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF RED
HOUSE TO 8 MILES SOUTH OF KEYSVILLE...MOVING NORTHEAST AT 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3689 7849 3680 7856 3714 7871 3720 7868
      3720 7864 3716 7861 3716 7855 3714 7852
      3713 7850 3711 7850 3707 7844
TIME...MOT...LOC 2101Z 207DEG 46KT 3719 7864 3694 7853

$$

JJ
955 
WWUS51 KRNK 102119
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EST THU MAR 10 2011

VAC037-102129-
/O.CAN.KRNK.SV.W.0004.000000T0000Z-110310T2130Z/
CHARLOTTE VA-
419 PM EST THU MAR 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHARLOTTE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE 
WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.

LAT...LON 3689 7849 3680 7856 3714 7871 3720 7868
      3720 7864 3716 7861 3716 7855 3714 7852
      3713 7850 3711 7850 3707 7844
TIME...MOT...LOC 2119Z 207DEG 46KT 3739 7851 3714 7840

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 12:22 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 10, 12:22 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 PM EST THU MAR 10 2011

.SYNOPSIS...
COLD FRONT OVER THE EASTERN OHIO AND TENNESSEE VALLEYS WILL MOVE
ACROSS THE APPALACHIAN MOUNTAINS TODAY. A BAND OF SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE FRONT...AND SOME OF THIS RAIN
WILL BE LOCALLY HEAVY. COLD NORTHWEST WINDS WILL DEVELOP BEHIND
THE FRONT THIS EVENING WITH ANY LINGERING MOISTURE CHANGING TO
SNOW SHOWERS IN THE MOUNTAINS. CLEARING WILL TAKE PLACE FRIDAY
WITH MAINLY DRY WEATHER SATURDAY. A CLIPPER TYPE SYSTEM WILL MOVE
THROUGH THE GREAT LAKES SATURDAY...ITS ASSOCIATED COLD FRONT
PASSING THROUGH THE MID ATLANTIC REGION SATURDAY NIGHT. ANY
MOISTURE WITH THIS FRONT WILL BE MAINLY CONFINED TO THE MOUNTAINS.

&&

.NEAR TERM /THROUGH TONIGHT/...
A DEVELOPING SURFACE WAVE OVER THE TENN VALLEY WILL TRACK NORTH AND
ALONG THE FRONT THROUGH THIS AFTERNOON. RAIN/DRIZZLE AHEAD OF THE
FRONT WILL GET PUSHED TO THE NORTHEAST WITH CONVECTIVE SHOWERS
MOVING IN ACROSS THE MOUNTAINS EARLY THIS AFTERNOON. THE UPPER LEVEL
TROUGH OVER THE OHIO VALLEY IS EXPECTED TO DEEPEN AND BECOME A
CLOSED LOW LATER THIS AFTERNOON. AS THIS SYSTEM MATURES...LOW LEVEL
FLOW WILL INCREASE MOISTURE TRANSPORT INTO THE REGION. WITH THE AREA
RICH IN MOISTURE AND CONVECTION BECOMES MORE ORGANIZED...HEAVY RAIN
AND DAMAGING WINDS COULD ACCOMPANY STORMS THIS AFTERNOON...ESPECIALLY
IN THE PIEDMONT. VERTICAL SHEAR ALSO FAVORABLE FOR A ISOLATED
TORNADOES TO FORM ACROSS SOUTHSIDE VA. THE LATEST LOCAL MODELS
SUGGESTING SEVERE/HEAVY RAIN THREAT WILL EXIT THE PIEDMONT NO LATER
THAN 700 PM THIS EVENING.

ALSO LATER THIS AFTERNOON/EVENING AND AS THE SURFACE LOW TRACKS
NORTH OF THE AREA...COLD AIR WILL RUSH INTO THE MOUNTAINS. MODELS
INDICATING COLD AIR TO FIRST COME INTO SOUTHWESTERN VIRGINIA
(BLF) THEN SOUTHEASTERN WEST VIRGINA (LWB) AN HOUR OR SO LATER.
TEMPERATURES WILL DROP QUICKLY WITH CRASHING THICKNESSES. RAIN
SHOWERS EXPECT TO TURN OVER TO SNOW SHOWERS PRIOR TO RUSH HOUR
ACROSS THESE TWO REGIONS. ACCUMULATIONS ON ELEVATED SURFACE LIKELY
A COULD CREATE A RUSH HOUR MESS. THE DEFORMATION ZONE WILL REMAIN
OVER THE MOUNTAINS INTO TONIGHT WITH ACCUMULATING SNOW ALONG RNK
WESTERN COUNTIES. SEE WSW FOR MORE DETAILS.

PREVIOUS DISCUSSION...MYRIAD OF WEATHER ISSUES TO DEAL WITH
TODAY. SOUTHEAST WIND IS PRODUCING SOME LOCALLY DENSE FOG ALONG
THE BLUE RIDGE FROM FLOYD/PATRICK SOUTHWEST INTO THE NC
MTNS...INCLUDING I-77 BETWEEN MM4 AND MM7. FLOOD WATCH CONTINUES
FOR THE ENTIRE CWA...BUT NOW FOCUSING ON BAND OF HEAVY RAIN TO BE
ASSOCIATED WITH THE FRONTAL PASSAGE. SEVERE WEATHER THREAT EXISTS
OVER SOUTHSIDE VA AND THE PIEDMONT OF NC WHERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT AS IT TAPS THE DEEPER MOISTURE
EAST OF THE BLUE RIDGE THIS AFTERNOON. AND...AN ACCUMULATING SNOW
IS EXPECTED IN THE MOUNTAINS OF WV...FAR WRN VA...AND NC WHERE THE
RAIN WILL CHANGE TO SNOW THIS AFTERNOON AND CONTINUE THROUGH THE
OVERNIGHT TONIGHT.

VIGOROUS UPPER LEVEL TROF IS PROGGED TO CROSS THE FCST AREA
TODAY...A WAVE OF LOW PRESSURE DEVELOPING OVERHEAD AS THE FRONT
CROSSES THE CWA. THE FRONT IS FCST TO REACH BLUEFIELD AND BOONE
BETWEEN 11AM AND 2PM TODAY...THEN PASS EAST OF THE MTNS INTO THE
ERN CWA BETWEEN 2PM-5PM. DO NOT THINK WE ARE OUT OF THE WOODS JUST
YET FOR HEAVY RAINFALL AND POTENTIAL FLOODING PER THINKING THAT
BAND OF SHRA/TSRA WILL STRENGTHEN AS THE FRONT TAPS THE HIGHER
DEWPOINT AIRMASS EAST OF THE MTNS. POTENTIAL EXISTS FOR THE FRONT
TO ALSO SLOW DOWN AS A WAVE OF LOW PRESSURE DEVELOPS ALONG THE
FRONT...RESULTING IN TRAINING OF HEAVY SHOWERS OVER THE ERN CWA
THIS AFTERNOON. ADDITIONAL CAVEAT WILL BE THE A SEVERE WEATHER
THREAT. HIGH SHEARED ENVIRONMENT...CAPES INCREASING TO NEAR 500
OVER THE PIEDMONT...AND VIGOROUS LIFT ASSOCIATED WITH THE UPPER
TROF WILL PROMOTE DEVELOPMENT OF THUNDERSTORMS ALONG THE FRONTAL
BOUNDARY. THIS SEVERE THREAT WILL PRIMARILY BE BETWEEN 2-5PM...OR
UNTIL THE FRONT EXITS THE CWA.

CRASHING THICKNESSES ON THE BACK SIDE OF THE FRONT THIS AFTERNOON
WILL RESULT IN RAPID CHANGE OVER FROM RAIN-SNOW IN THE MTNS OF
WV...THE MOUNTAIN EMPIRE OF VA...AND THE NC MTNS. DEFORMATION ZONE
ON THE BACK SIDE OF THE UPPER TROF IS PROGGED TO LINGER OVER THE
MOUNTAINS THROUGH TONIGHT AND WITH 85H TEMPS DROPPING TO NEAR M8
DEG C...SURFACE TEMPS WILL PLUMMET INTO THE UPPER 20S. AS
SUCH...SNOW WILL EASILY ACCUMULATE WITH AMOUNTS OF 1-2 INCHES IN
THE VALLEYS TO AS MUCH AS 5 INCHES IN THE HIGHER ELEVATIONS.
WINTER WEATHER ADVISORIES HAVE BEEN POSTED.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
ACTIVE WEATHER CONTINUES THROUGH THE SHORT TERM PERIOD. FOR
FRIDAY...UPSLOPE SNOW MACHINE CONTINUES ALONG THE WESTERN
SLOPES...BUT DIMINISHING THROUGH THE DAY AS MOISTURE DEPTH BECOMES
MORE SHALLOW WITH RIDGING BUILDING IN. BIGGEST CHANGE TO THE
FORECAST WAS TO RAMP UP WINDS WITH BUFKIT FORECAST SOUNDINGS
INDICATING GOOD MOMENTUM TRANSFER OF STRONG LOW LEVEL WINDS. A FEW
SPOTS ALONG THE HIGHER RIDGES WILL LIKELY EXCEED WIND ADVISORY
LEVELS. OTHERWISE...LOWERED TEMPS IN THE MOUNTAINS WITH STRONG CAA.

MODELS AGREE WEAK SFC SHORTWAVE RIDGE WILL COVER THE FORECAST AREA
FRIDAY NIGHT...BUT WITH 850MB WINDS STILL PROJECTED TO BE 30-40KTS
TRIED TO SHOW A VALLEY/RIDGE SPLIT IN LOW TEMPS WITH COOLER THAN
GUIDANCE VALUES FORECAST IN THE VALLEYS AND ABV GUIDANCE IN ALONG
THE RIDGES.

THE NEXT SYSTEM TO MONITOR IS ANOTHER NORTHERN STREAM SYSTEM THAT
THE NAM AND GFS STRENGTHEN AND PUSH INTO THE EASTERN OHIO VALLEY BY
SATURDAY EVENING. HOWEVER...THE ECMWF FORECASTING ONLY A WEAK OPEN
WAVE THROUGH WITH NO PRECIP. FOR NOW...CONTINUED FORECAST
CONSISTENCY WITH SMALL POPS ALONG THE WESTERN SLOPES OF SE WV LATE
SATURDAY AND SATURDAY NIGHT.

WITH A DEEP WEST FLOW BACKING SOME IN THE LOWER LEVELS...APPEARS A
GOOD DOWNSLOPING EVENT WILL TAKE PLACE WHICH SHOULD PUSH TEMPS
TOWARD THE MUCH WARMER GFS MOS GUIDANCE. ALSO INCREASED WINDS ON
SATURDAY WITH EVEN THE WEAKEST ECMWF BRINGING A 35KT 850MB WESTERLY
WIND.

LIGHT UPSLOPE PRECIP LINGERS SATURDAY NIGHT WITH THE 03Z SREF
INDICATING A SMALL CHANCE OF MEASURABLE SNOW IN WESTERN GREENBRIER
COUNTY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AFTER THE FRONTAL PASSAGE SATURDAY NIGHT...TEMPERATURES WILL FALL
INTO THE LOWER 30S EARLY SUNDAY MORNING ACROSS SOUTHEAST WEST
VIRGINIA...PARTICULARLY GREENBRIER COUNTY... CAUSING RAINFALL TO
CHANGE OVER TO SNOW FOR A FEW HOURS AROUND SUNRISE.

MONDAY BRINGS A CHILLY AND WET WEATHER PATTERN ACROSS OUR AREA AS
HIGH PRESSURE BUILDS IN FROM UPPER NEW ENGLAND DOWN THE EAST SIDE
OF THE APPALACHIANS...WHILE ANOTHER LOW PRESSURE SYSTEM MOVES
EASTWARD ACROSS THE SOUTHEAST STATES. THIS SYSTEM WILL SEND GULF
MOISTURE NORTHWARD INTO OUR REGION...WITH SHOWERS DEVELOPING IN
THE COOL AIR WEDGED AGAINST THE HIGHER RIDGE LINES IN THE WESTERN
EDGE OF OUR REGION. AS THIS LOW PRESSURE SYSTEM REMAINS WELL TO
OUR SOUTH... MOISTURE FLOW INTO OUR REGION WILL REMAIN
LIMITED...AND AT THIS TIME WILL BE EXPECTING LESS THAN A HALF INCH
OF PRECIPITATION WITH THIS SYSTEM. SNOW WILL AGAIN BE POSSIBLE
EARLY TUESDAY MORNING ACROSS SOUTHEAST WEST VIRGINIA AND THE
ALLEGHANY HIGHLANDS OF VIRGINIA AS LOW TEMPERATURES ACROSS THOSE
AREAS APPROACH THE FREEZING MARK.

AS THIS SYSTEM PUSHES OFF SHORE ON TUESDAY EVENING...PRECIPITATION
WILL COME TO AN END ACROSS OUR AREA...LEAVING HIGH PRESSURE TO OUR
EAST AS THE DOMINATING WEATHER FEATURE. TEMPERATURES WILL REBOUND
WEDNESDAY AS CLOUDS DECREASE DURING THE MORNING...AND AS WINDS
BECOME MORE SOUTHERLY...BRINGING WARMER AIR INTO OUR AREA.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
WIDESPREAD IFR CONDITIONS WILL CONTINUE UNTIL PASSAGE OF COLD
FRONT LATER THIS AFTERNOON. 40 KT LLJ AHEAD OF THE FRONT WILL ALSO
RESULT IN SOME LOW LEVEL WIND SHEAR UNTIL FROPA.

THE COLD FRONT WILL ARRIVE BY MID AFTERNOON...MOVING THROUGH BLF/LWB
BETWEEN 1PM AND 3PM...AND THEN THROUGH ROA/LYH/DAN BETWEEN 4PM
AND 7PM. PERIOD OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WILL
OCCUR FOR SEVERAL HOURS PRIOR AND ACCOMPANY THE FRONTAL PASSAGE.
POTENTIAL FOR SEVERE STORMS EXIST AFTER 2PM EAST OF A LYH-DAN
LINE...THE THREAT ENDING WITH THE FRONTAL PASSAGE.

WINDS WILL SHIFT FROM SOUTHERLY TO WESTERLY WITH THE FRONTAL
PASSAGE. GUSTY WEST TO NORTHWEST WINDS WILL THEN PERSIST TONIGHT
AND INTO THE DAY FRIDAY. AN ACCUMULATING MOUNTAIN SNOW IS LIKELY
TONIGHT DUE TO LINGERING MOISTURE IN THE MOUNTAINS. THIS WILL
LIKELY IMPACT BLF AND LWB. THE SNOW MAY BE MODERATE TO HEAVY AT
TIMES.

THE MOUNTAIN SNOW WILL GRADUALLY TAPER TO FLURRIES FRIDAY WITH
CLEARING TAKING PLACE EAST OF THE MOUNTAINS. VFR IS EXPECTED AT
ALL TAF SITES FRIDAY NIGHT INTO SATURDAY. ANOTHER FRONTAL PASSAGE
MAY BRING MVFR CONDS AND PRECIPITATION TO THE MOUNTAINS SAT NIGHT
INTO SUNDAY...WITH LITTLE OR NO RESTRICTIONS EAST OF THE BLUE RIDGE.

&&

.HYDROLOGY...
RAIN AMOUNTS THUS FAR HAVE RANGED FROM ABOUT A HALF INCH TO AS
MUCH AS 2.00 INCHES...BUT EVEN THE HEAVY AMOUNTS HAVE OCCURRED
OVER A LONG DURATION ALLOWING FOR A MODEST RUNOFF.

FOR TODAY...CONCERN IS FOR TRAINING OF HEAVY SHOWERS AND POTENTIAL
THUNDERSTORMS ASSOCIATED WITH A FRONTAL PASSAGE AROUND MID-
DAY. UNTIL THE FRONT CROSSES THE AREA...WILL MAINTAIN THE FLOOD
WATCH. STILL NOT OUT OF THE QUESTION TO GENERATE ANOTHER HALF INCH
TO AS MUCH AS 2.00 INCHES PENDING DEVELOPMENT OF THESE FRONTAL SHOWERS.

FLOOD WARNINGS WILL CONTINUE FOR THE LOWER ROANOKE RIVER AT
RANDOLPH AND THE DAN RIVER FROM DANVILLE DOWNSTREAM TO SOUTH
BOSTON...AND FOR THE JAMES RIVER. QUIDANCE SUGGESTS THAT FLOODING
WILL NOT BE AS SEVERE AS ORIGIALLY FORECAST...BUT UNTIL WE SEE
JUST HOW MUCH RAIN WE GET FROM THE FRONTAL SHOWERS/THUDERSTORMS
THIS AFTERNOON...HESITANT TO CANCEL ANY OF THE WARNINGS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR VAZ007-009>020-
     022>024-032>035-043>047-058-059.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
     FRIDAY FOR VAZ007-010.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM EST
     FRIDAY FOR VAZ009-015.
NC...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR NCZ001>006-018>020.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM EST
     FRIDAY FOR NCZ001-018.
WV...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR WVZ042>045.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
     FRIDAY FOR WVZ042-043-045.

&&

SYNOPSIS...PM/RCS
NEAR TERM...PM/RCS
SHORT TERM...PH
LONG TERM...NF
AVIATION...PM/RCS
HYDROLOGY...
Hazardous weather outlook, Mar 10, 2:06 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EST THU MAR 10 2011

NCZ002>004-019-020-VAZ011>014-016>018-032-WVZ044-111915-
ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-GILES-WYTHE-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-PATRICK-MONROE-
206 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-022>024-033>035-111915-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-
206 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 49 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NCZ005-006-VAZ043>047-058-059-111915-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
206 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 49 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

VAZ007-010-WVZ042-043-045-111915-
TAZEWELL-BLAND-MERCER-SUMMERS-GREENBRIER-
206 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ009-015-111915-
ASHE-WATAUGA-SMYTH-GRAYSON-
206 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WINTER WEATHER ADVISORY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Mar 10, 1:09 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EST THU MAR 10 2011

VAZ014-017-018-022-101915-
CRAIG VA-FLOYD VA-MONTGOMERY VA-ROANOKE VA-
109 PM EST THU MAR 10 2011

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...FLOYD...MONTGOMERY AND
ROANOKE COUNTIES...

AT 107 PM EST...A STRONG THUNDERSTORM WAS LOCATED OVER
CHRISTIANSBURG...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR ELLISTON AROUND 115 PM...ELLISTON-LAFAYETTE
AROUND 120 PM...GLENVAR AROUND 125 PM...CATAWBA AROUND 130 PM AND
ROANOKE AIRPORT AROUND 135 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3743 8006 3742 8007 3733 7986 3731 7985
      3696 8042 3712 8053 3715 8051 3716 8054
      3747 8015

AMS
Special weather statement, Mar 10, 1:56 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EST THU MAR 10 2011

NCZ005-006-VAZ034-043>045-058-102000-
BEDFORD VA-CAMPBELL VA-CASWELL NC-HALIFAX VA-HENRY VA-PITTSYLVANIA
VA-ROCKINGHAM NC-
156 PM EST THU MAR 10 2011

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...CAMPBELL...CASWELL...
HALIFAX...HENRY...PITTSYLVANIA AND ROCKINGHAM COUNTIES...

AT 150 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
EAST OF EDEN TO JERICHO...MOVING NORTH AT 60 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR BETHEL AROUND 200 PM...DANVILLE AROUND 210
PM...CALLANDS AROUND 215 PM...AJAX AROUND 230 PM...HUDDLESTON AROUND
245 PM AND GOODE AROUND 300 PM.

LAT...LON 3749 7938 3720 7885 3624 7927 3652 7978

JJ
Special weather statement, Mar 10, 1:57 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EST THU MAR 10 2011

VAZ022>024-033>035-101945-
AMHERST VA-BEDFORD VA-BOTETOURT VA-FRANKLIN VA-ROANOKE VA-
ROCKBRIDGE VA-
157 PM EST THU MAR 10 2011

...A STRONG SHOWERS WILL AFFECT AMHERST...BEDFORD...BOTETOURT...
FRANKLIN...ROANOKE AND ROCKBRIDGE COUNTIES...

AT 155 PM EST...A STRONG THUNDERSTORM WAS LOCATED OVER TROUTVILLE...
MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS A BRIEF
PERIOD OF HEAVY RAIN OR SLEET.

THIS STORM WILL BE NEAR SPRINGWOOD AROUND 215 PM AND LEXINGTON CITY
AROUND 230 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3756 7917 3712 7994 3740 8009 3778 7972
      3776 7969 3777 7967 3785 7961 3787 7963
      3794 7956

AMS
Local storm report, Mar 10, 2:26 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EST THU MAR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND DMG 1 S ROANOKE AIRPORT     37.32N  79.98W
03/10/2011                   CITY OF ROANOKE    VA   EMERGENCY MNGR

            PART OF ROOF AND DECK BLOWN DOWN AT THE HIGHLAND FARMS
            APARTMENTS

&&

EVENT NUMBER RNK1100067

16
Local storm report, Mar 10, 2:30 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EST THU MAR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND DMG 2 NW ROANOKE            37.30N  79.98W
03/10/2011                   CITY OF ROANOKE    VA   EMERGENCY MNGR

            ROANOKE CITY MANAGER REPORTS SEVERAL TREES BLOWN DOWN
            ACROSS NORTHWEST ROANOKE.

&&

EVENT NUMBER RNK1100068

16
Special weather statement, Mar 10, 2:47 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EST THU MAR 10 2011

VAZ024-034-035-045>047-058-059-102045-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CHARLOTTE VA-HALIFAX VA-ROCKBRIDGE VA-
247 PM EST THU MAR 10 2011

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
BUCKINGHAM...CAMPBELL...CHARLOTTE...HALIFAX AND ROCKBRIDGE
COUNTIES...

AT 242 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTHEAST OF BEDFORD CITY TO 6 MILES EAST OF BROOKNEAL...MOVING
NORTHEAST AT 55 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR MIKE AROUND 245 PM...SNOWDEN AROUND 300
PM...ALTO AROUND 315 PM AND VESUVIUS AROUND 330 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3735 7845 3733 7851 3737 7859 3726 7867
      3720 7868 3715 7855 3691 7873 3735 7953
      3806 7945 3789 7915 3782 7916 3770 7898
      3755 7889 3754 7884 3764 7881 3764 7872
      3776 7862 3777 7850 3780 7849 3769 7824

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 4:09 AM ESTWinter Weather AdvisoryRNKBland, Grayson, Smyth, Tazewell33 hr
Mar 10, 12:33 PM ESTSpecial Weather StatementRNKCraig, Giles57 min
Mar 10, 1:09 PM ESTSpecial Weather StatementRNKMontgomery, Roanoke, City of Roanoke, City of Salem66 min
Mar 10, 1:56 PM ESTSpecial Weather StatementRNKCampbell, Pittsylvania, City of Danville64 min
Mar 10, 1:57 PM ESTSpecial Weather StatementRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington, City of Roanoke48 min
Mar 10, 2:47 PM ESTSpecial Weather StatementRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Rockbridge and 3 more58 min
Mar 10, 3:05 PM ESTFlash Flood WarningRNKAmherst, Botetourt, Rockbridge, City of Buena Vista, City of Lexington5 hr
Mar 10, 3:41 PM ESTAreal Flood AdvisoryRNKCarroll, Floyd, Franklin, Patrick4 hr
Mar 10, 4:16 PM ESTSevere Thunderstorm WarningRNKAppomattox, Buckingham46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.